Florida, 2017Damaging Winds and Lightning Strike in Florida, June 17, 2017
June 17, 2017 · NWS JAX · 8 events in 3 counties and zones
A mid to upper level was over the NE GOMEX with prevailing SW steering flow. 5 inches, which kept storm coverage lower than prior days, but also enhance DCAPE values due to dry air entrainment into storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid to upper level was over the NE GOMEX with prevailing SW steering flow. Drier air was over the area compared to recent days with PWAT values 1.3-1.5 inches, which kept storm coverage lower than prior days, but also enhance DCAPE values due to dry air entrainment into storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 7:38 AM EST, 6 hours earlier.
Area forecast discussion, Jun 17, 7:38 AM EST, 6 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
838 AM EDT Sat Jun 17 2017
.UPDATE...Early morning convection near the Gulf Coast region
produced continue generally west of the I-75 corridor. An outflow
boundary was tracking east across northeast Florida with some
sprinkles or light shower within this convergence through 10 am as
the line presses offshore. Elsewhere low stratus clouds were
rapidly lifting with daytime heating.
Upper level low pressure across the central Gulf Coast region will
persist through the day bringing a prevailing SW steering flow
across the area. A spoke of mid/upper level energy extended east
of this upper level low and was assisting the generation of the
early morning convection flirting across our western NE Florida
zones. As the day progresses...this upper level support will pivot
ENE across the forecast area under mean layer 1000-500 mb steering
flow under a moist and unstable airmass. Precipitation will
blossoming west-east through midday with diurnal heating and some
upper level support...with an intrusion of drier mid/upper level
air trailing the upper level trough axis. This will help to limit
convective coverage somewhat compared to recent days...but could
also enhanced downdraft momentum in tstorms that do develop. Thus
a few strong to isolated severe storms capable of wet downbursts
will be possible.
Best chances of afternoon/evening showers and tstorms will focus
between I-75 and the St. Johns River basin of NE Florida after 2
pm and across SE GA where sea breeze and outflow are expected to
converge.
Muggy conditions and near seasonal temperatures expected today
with highs in the upper 80s across NE Florida to low 90s across SE
GA.
&&
.AVIATION...LIFR to IFR ceilings started to lift after sunrise
into a MVFR deck. Conditions expected to improve to VFR by 15Z at
all terminals. VCSH most likely near GNV this morning but will
monitor Duval terminals with outflow boundary presses toward coast
through 15-16Z. Light SSW winds will become onshore with sea
breeze this afternoon. Continued with VCTS for all terminals this
afternoon with convection fading this evening. At this time not a
strong signal in the guidance for low stratus tonight.
&&
.MARINE...SSW winds 10 kts or less will become onshore near coast
this afternoon 10-15 kts. Combined seas generally 3 ft or less.
Rip Currents: Moderate risk for NE Florida coast.
&&
.HYDROLOGY...Black Creek at Penny Farms was at action stage as was
Pottsburg Creek. If any locally heavy rainfall impacts these
basins today expect river rises.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 91 73 93 75 / 50 30 30 30
SSI 87 77 86 77 / 30 20 20 40
JAX 90 73 89 75 / 40 30 40 30
SGJ 87 74 87 74 / 30 20 30 20
GNV 88 72 90 73 / 40 30 60 40
OCF 88 73 90 74 / 40 30 60 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Enyedi/McGinnis
Hazardous weather outlook, Jun 17, 1:43 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
243 AM EDT Sat Jun 17 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-180645-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
243 AM EDT Sat Jun 17 2017
...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA BEACHES...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms are expected today and this
evening. Some storms may be strong and produce strong wind gusts,
in addition to frequent lightning and locally heavy rain.
There is a Moderate Risk of Rip Currents at the northeast
Florida beaches today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Scattered to numerous afternoon and evening thunderstorms are
expected through the period. The main thunderstorm hazards
continue to be locally heavy rainfall, frequent lightning, and
gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Thunderstorm Wind, Hamilton
- When
- June 17, 1:38 PM EST
- Where
- Hamilton County, 1.38 mi N of Bellville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 30.620, -83.250
A tree was blown down at 152 Lake Alcyone. Cost of damage was estimated.
Thunderstorm Wind, Hamilton
- When
- June 17, 1:56 PM EST
- Where
- Hamilton County, 3.29 mi SSE of Bellville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 30.560, -83.220
A tree was blown down at NW 26th Lane and NW 23rd Blvd. The cost of damage was estimated.
Thunderstorm Wind, Hamilton
- When
- June 17, 2:51 PM EST
- Where
- Hamilton County, 1.38 mi N of Marion
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 30.450, -82.930
A tree was blown down at Highway 129 and Interstate 75. The cost of damage was estimated.
Thunderstorm Wind, Hamilton
- When
- June 17, 2:54 PM EST
- Where
- Hamilton County, Jasper
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 30.520, -82.950
A tree was blown down on 5th Avenue SW in Jasper. The cost of damage was estimated.
Thunderstorm Wind, Hamilton
- When
- June 17, 3:12 PM EST
- Where
- Hamilton County, 5.1 mi SE of Cypress Creek
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 30.510, -82.730
A tree was blown down at 2680 SW 135 Road. The cost of damage was estimated.
Thunderstorm Wind, Nassau
- When
- June 17, 5:40 PM EST
- Where
- Nassau County, 6.57 mi WSW of Bryceville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.340, -82.030
A tree was blown down into power lines. The cost of damage was estimated.
Thunderstorm Wind, Nassau
- When
- June 17, 5:50 PM EST
- Where
- Nassau County, 0.69 mi S of Fernandina Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.660, -81.450
Two trees were blown down in Fernandina Beach. One was blown down across a power line. The other was blown down across a road. The time of the events was based on radar.
Lightning, St. Johns
- When
- June 17, 8:00 PM EST
- Where
- St. Johns County, 2.99 mi W of Sampson Church
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.070, -81.550
Lightning hit a home which caused a home fire. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 17 to 25, 201718 deaths · 1 event
- Excessive Heat in California, June 17 to 23, 201710 deaths · 2 injured · 4 events
- Rip Currents in North Carolina, June 17 to 18, 20172 deaths · 2 events
- Excessive Heat and Heat in California, June 17 to 27, 201717 injured · 5 events
- Wildfire in Utah, June 17 to 30, 2017$2.0 million · 1 event
- Hail in Minnesota, June 17, 2017$200,000 · 1.25 in hail · 1 event
- Flash Flooding in Kentucky, June 17, 2017$100,000 · 2 events
- Hail and Damaging Winds in Kansas, June 17, 2017$30,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 17, 2017$80,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Oklahoma, June 17 to 18, 2017$29,000 · 1.75 in hail · 14 events
- Damaging Wind in Michigan, June 17, 2017$40,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Iowa, June 17, 2017$23,000 · 3 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707321, 707322, 707323, 707324, 707327, 707325, 707326, 707319.